Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 225, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 21, 2018, 3:59 PM CDT for Coffee County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 3:59 PM CDT (20:59 UTC)
- Expired
- Aug 21, 2018, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Coffee County, AL
The radar
The Ft Rucker radar (KEOX), 58 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted.
699
WUUS52 KTAE 212059
SVRTAE
ALC031-212145-
/O.NEW.KTAE.SV.W.0225.180821T2059Z-180821T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
359 PM CDT TUE AUG 21 2018
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northern Coffee County in southeastern Alabama...
* Until 445 PM CDT.
* At 359 PM CDT, a severe thunderstorm was located near Brantley, or
10 miles south of Goshen, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Elba, New Brockton, Lee, Pine Level, Mixons Crossroads, Lowry Mill,
Camp Humming Hills, Clintonville, Wise Mill, Roeton, Clowers
Crossroads, Arcus, Woodland Grove Church, Jack, Java, Chestnut
Grove, Richburg, Victoria, Frisco and Eanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
3162 8615 3162 8579 3159 8579 3135 8591
3145 8620
TIME...MOT...LOC 2059Z 283DEG 19KT 3156 8616
HAIL...<.75IN
WIND...60MPH
$$
11-NGUYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:11 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 21, 2:11 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
311 PM EDT Tue Aug 21 2018
.NEAR TERM [Through Tonight]...
Scattered to numerous showers and thunderstorms are expected to
persist into the early evening hours before diminishing. A stronger
storm or two is possible this afternoon with gusty winds, especially
in southeast Alabama ahead of a weak cold front, although the
overall threat for severe weather will remain low. Overnight lows
will generally be in the low to mid 70s.
.SHORT TERM [Wednesday Through Thursday Night]...
A cold frontal passage is expected on Wednesday, from the Flint
River to just west of the Apalachicola River by mid-morning, then
east of Valdosta to Apalachicola during the early afternoon. The
moisture, shear, and stability parameters, in addition to the
frontal passage relative to the time of day, are rather benign with
respect to more robust thunderstorms. Thus, expecting showers and
general thunderstorms to accompany the front, with PoPs decreasing
from northwest to southeast across the area in conjunction with the
frontal passage. In particular, the region west of a line from
roughly Valdosta to Apalachicola will experience a drying trend
tomorrow afternoon. To the east of this line, thunderstorm coverage
may become increasingly limited with respect to time as drier air
advects in aloft, but Downdraft CAPE up to around 1.4k J/kg and
steeper 0-3 km lapse rates will be favorable for localized strong
gusty winds.
As the low to mid-level flow becomes more west-northwest and dry air
advection leads to Precipitable Water values around 1.3 inches for
for Thursday (~2 Standard Deviations below normal), precipitation
chances will be limited. Given the low to mid-level flow relative to
the coast will be parallel to offshore, the seabreeze will not be as
strong. In addition to limiting the precipitation, the drier and
more stable air mass will also decrease thunder chances. The highest
chance of showers and thunderstorms on Thursday will be from the
eastern FL Big Bend southeastward, but PoPs are only around 30 pct
closer to the Suwanee River. Elsewhere, PoPs are less than 15 pct.
In terms of sensible weather, the front will be mainly a dew point
boundary, with noticeably less humidity. Dew points will fall from
the low-mid 70s on Tuesday and Wednesday to the mid-upper 60s on
Thursday. Meanwhile, temperatures will be at or above seasonal
levels, especially closer to the Gulf coast given a more offshore
flow, ranging from the upper 80s to lower 90s.
.LONG TERM [Friday Through Tuesday]...
A return toward the summer climatological mean will occur during
this period. A deep layer subtropical ridge will setup over the
region. The mean low to mid-level flow will be out of the east-
southeast, promoting the diurnal seabreeze circulation, leading
to daily showers and thunderstorms. After a brief reprieve from
the typical summertime humidity on Thursday, it will make a return
on Friday. Temperatures will be near seasonal levels through the
period.
&&
.AVIATION [Through 18Z Wednesday]...
Scattered to numerous showers and thunderstorms will continue across
the area through the early evening hours before diminishing. Outside
of convection, VFR conditions are expected to prevail for most of
the night. However, some low ceilings or patchy fog could occur at
ABY and VLD late tonight.
&&
.MARINE...
West winds tonight and Wednesday will become north on Wednesday
night with the passage of a cold front over the waters, ranging
from 10 to 15 knots. Seas of 2 to 3 feet tonight and Wednesday,
becoming 1 to 2 feet on Wednesday night. North to northwest winds
on Thursday and Thursday night will become Southeast on Friday
into the weekend, 10 knots or less. Seas during this time frame
will range from 1 to 3 feet.
&&
.FIRE WEATHER...
Hazardous fire weather conditions are not expected over the next
several days, though drier conditions are expected Wednesday and
Thursday.
&&
.HYDROLOGY...
Total forecast rain amounts through Tuesday will average less
than one inch. Thus, the latest river guidance keeps all rivers
just below action stage.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 91 72 92 73 / 30 30 10 10 10
Panama City 74 90 73 90 73 / 30 20 10 0 0
Dothan 72 89 69 89 70 / 30 0 10 0 0
Albany 73 90 71 90 72 / 30 10 0 0 10
Valdosta 73 91 72 92 72 / 30 30 10 10 10
Cross City 75 90 74 92 73 / 30 60 10 30 10
Apalachicola 77 89 75 89 75 / 30 30 10 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EDT /midnight CDT/ Wednesday
for Coastal Gulf.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...DVD
SHORT TERM...LF
LONG TERM...LF
AVIATION...DVD
MARINE...LF
FIRE WEATHER...Scholl
HYDROLOGY...LFIn the hours before
Special weather statement, Aug 21, 2:13 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
313 PM EDT TUE AUG 21 2018
GAZ144-145-212000-
Baker GA-Mitchell GA-
313 PM EDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND CENTRAL BAKER
COUNTIES UNTIL 400 PM EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newton, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Newton, Camilla, Baconton, Sale City, Flint, Hopeful, Hoggard Mill,
Laney, Hawkinstown, Lester, Freeman, Mimsville, Mitchell Co A/P,
Greenough, Elmodel Wma and Red Store Crossroads.
LAT...LON 3120 8400 3115 8454 3125 8454 3126 8455
3134 8455 3144 8412 3144 8400
TIME...MOT...LOC 1913Z 252DEG 16KT 3129 8441
42-DVDLocal storm report, Aug 21, 2:42 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 4 WSW I-75 AT EXIT 22 30.87N 83.41W
08/21/2018 BROOKS GA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF CATES
ROAD AND HIGHWAY 133.
&&
DVDSpecial weather statement, Aug 21, 2:45 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
345 PM EDT TUE AUG 21 2018
GAZ123-125-212015-
Dougherty GA-Calhoun GA-
345 PM EDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGHERTY AND EASTERN
CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 415 PM EDT...
At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leary, or near Morgan, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Albany, Leary, Walker, Lockett Crossing, Bermuda, Holt, Ducker and
Cordrays Mill.
LAT...LON 3148 8424 3147 8454 3160 8461 3162 8455
3162 8426
TIME...MOT...LOC 1945Z 251DEG 21KT 3154 8450
42-DVDSpecial weather statement, Aug 21, 3:08 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
408 PM EDT TUE AUG 21 2018
GAZ128-130-131-212100-
Irwin GA-Turner GA-Ben Hill GA-
408 PM EDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IRWIN...EAST CENTRAL
TURNER AND BEN HILL COUNTIES UNTIL 500 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Fitzgerald, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fitzgerald, Irwinville, Lulaville, Osierfield, Fitzgerald Municipal
A/P, Irwinville Airport, Bowens Mill, Red Bluff, Ashton, Arp, Abba
and Queensland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3166 8301 3165 8302 3164 8352 3176 8356
3185 8331 3184 8321 3185 8318 3183 8315
3183 8314 3181 8313 3181 8311 3182 8311
3179 8306 3179 8304 3178 8303 3178 8300
3166 8300
TIME...MOT...LOC 2008Z 258DEG 19KT 3173 8339
11-NGUYENSpecial weather statement, Aug 21, 3:22 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
422 PM EDT TUE AUG 21 2018
ALZ067-GAZ120>122-212100-
Henry AL-Quitman GA-Randolph GA-Clay GA-
422 PM EDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...NORTHERN
CLAY...SOUTHWESTERN RANDOLPH AND SOUTHERN QUITMAN COUNTIES UNTIL 500
PM EDT/400 PM CDT/...
At 421 PM EDT/321 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Richards Crossroads, or 7 miles
northwest of Fort Gaines, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fort Gaines, Bellville, Walter F. George Lock And Dam, Walter F
George Lake, Standleys Store, Watson Crossroads, Scottsboro
Crossroads, Double Bridges, Crossroads, Ricks Place, Pecan, Thomas
Mill Creek, Hatcher, Morris, Jones Crossing, Bethel, Cotton Hill,
Fort Gaines-Clay Airport, Days Crossroads and Zetto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3158 8486 3160 8529 3170 8533 3171 8531
3170 8522 3171 8521 3173 8521 3174 8520
3176 8517 3177 8516 3176 8513 3177 8512
3178 8514 3188 8492
TIME...MOT...LOC 2021Z 258DEG 19KT 3168 8516
11-NGUYENSpecial weather statement, Aug 21, 3:52 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
352 PM CDT TUE AUG 21 2018
ALZ065-212130-
Coffee AL-
352 PM CDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE COUNTY UNTIL 430
PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brantley, or 10 miles south of Luverne, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Elba, New Brockton, Lee, Pine Level, Mixons Crossroads, Curtis, Carl
Folsom A/p, Lowry Mill, Camp Humming Hills, Wise Mill, Roeton,
Clowers Crossroads, Arcus, Woodland Grove Church, Jack, Java,
Chestnut Grove, Richburg, Victoria and Frisco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3153 8619 3154 8614 3162 8615 3162 8579
3161 8579 3132 8597 3140 8620
TIME...MOT...LOC 2051Z 283DEG 19KT 3157 8621
11-NGUYENThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:52 PM CDT | Special Weather Statement | TAE | Coffee | 38 min |
| Aug 21, 4:16 PM CDT | Special Weather Statement | TAE | Dale | 44 min |
| Aug 21, 4:35 PM CDT | Special Weather Statement | TAE | Coffee, Dale | 40 min |
| Aug 21, 4:52 PM CDT | Special Weather Statement | TAE | Coffee | 38 min |
| Aug 21, 5:26 PM CDT | Special Weather Statement | TAE | Geneva | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.